1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Dextromethorphan poisoning: An evidence-based consensus

Dextromethorphan poisoning: An evidence-based consensus

  1. trptamene
    The objective of this guideline is to assist poison center personnel in the appropriate out-of-hospital triage and initial out-of-hospital management of patients with a suspected ingestion of dextromethorphan by: 1) describing the process by which an ingestion of dextromethorphan might be managed, 2) identifying the key decision elements in managing cases of dextromethorphan ingestion, 3) providing clear and practical recommendations that reflect the current state of knowledge, and 4) identifying needs for research.

    This guideline applies to the ingestion of dextromethorphan alone. Co-ingestion of additional substances could require different referral and
    management recommendations depending on the combined toxicities of the substances. This guideline is based on an assessment of current
    scientific and clinical information. The expert consensus panel recognizes that specific patient care decisions might be at variance with this
    guideline and are the prerogative of the patient and the health professionals providing care, considering all of the circumstances involved.
    This guideline does not substitute for clinical judgment.

    The grade of recommendation is in parentheses. 1) All patients with suicidal intent, intentional abuse, or in cases in which a malicious intent is suspected (e.g., child abuse or neglect) should be referred to an emergency department (Grade D). 2) Patients who exhibit more than mild effects (e.g., infrequent vomiting or somnolence [lightly sedated and arousable with speaking voice or light touch]) after an acute dextromethorphan ingestion should be referred to an emergency department (Grade C). 3) Patients who have ingested 5–7.5 mg/kg should receive poison center-initiated follow-up approximately every 2 hours for up to 4 hours after ingestion. Refer to an emergency department if more than mild symptoms develop (Grade D). 4) Patients who have ingested
    more than 7.5 mg/kg should be referred to an emergency department for evaluation (Grade C). 5) If the patient is taking other medications
    likely to interact with dextromethorphan and cause serotonin syndrome, such as monoamine oxidase inhibitors or selective serotonin reuptake inhibitors, poison center-initiated follow-up every 2 hours for 8 hours is recommended (Grade D). 6) Patients who are asymptomatic and more than 4 hours have elapsed since the time of ingestion can be observed at home (Grade C). 7) Do not induce emesis (Grade D). 8) Do not use activated charcoal at home. Activated charcoal can be administered to asymptomatic patients who have ingested overdoses of dextromethorphan within the preceding hour. Its administration, if available, should only be carried out by health professionals
    and only if no contraindications are present. Do not delay transportation in order to administer activated charcoal (Grade D). 9) For patients
    who have ingested dextromethorphan and are sedated or comatose, naloxone, in the usual doses for treatment of opioid overdose, can be considered for prehospital administration, particularly if the patient has respiratory depression (Grade C). 10) Use intravenous
    benzodiazepines for seizures and benzodiazepines and external cooling measures for hyperthermia (>104°F, >40°C) for serotonin syndrome. This should be done in consultation with and authorized by EMS medical direction, by a written treatment protocol or policy, or with direct medical oversight (Grade C). 11) Carefully ascertain by history whether other drugs, such as acetaminophen, were involved in the incident and assess the risk for toxicity or for a drug interaction.